Hail, Nelson
- When
- March 31, 5:14 PM EST
- Where
- Nelson County, 0.28 mi WNW of Tyro
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.822, -79.005
Quarter size hail was reported in Tyro.
An isolated supercell thunderstorm produced marginally severe hail over portions of the central Virginia Piedmont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An isolated supercell thunderstorm produced marginally severe hail over portions of the central Virginia Piedmont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 31, 1:57 PM EST, 3 hours 17 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
257 PM EDT Sun Mar 31 2024
.SYNOPSIS...
A frontal boundary spanning from the central plains to the Mid-
Atlantic, will linger through midweek. Throughout this time,
multiple waves of low pressure will track along the front bringing
unsettled weather to the region. On Tuesday, a low pressure system
will impact the area ahead of high pressure building over the region
by the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
The aforementioned frontal boundary remains stalled over the
forecast area. A wave of low pressure traversing to our south is
causing showers in the southern portions of the forecast area.
For this afternoon, precipitation will largely remain confined
to our south. There will be a brief lull in widespread
precipitation, ahead of another round impacting the northern
portions of the forecast area late tonight.
WPC has the westernmost portion of Garrett County in a marginal
ERO. From midnight to 8 AM tonight into Monday morning,
0.50"-0.75" of precipitation is possible along the MD and PA
border. Low temperatures tonight will be in the upper 40s to
low 50s for most.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A stalled frontal boundary draped across the Mid-Atlantic will
bring unsettled weather to the area Monday through Tuesday. SPC
has the southwestern portions of the forecast area in a marginal
risk for severe weather on Monday with wind and hail as the
primary threats. WPC currently has the westernmost zones
highlights with a marginal ERO on Monday as well. Widespread
showers and isolated thunderstorms are expected Monday as a wave
of surface low pressure tracks to our south. With ample shear
and steep lapse rates, some storms could produce large hail and
strong winds.
On Tuesday, WPC expands the ERO marginal to encompass the
northern half of the forecast area where an additional
0.75"-2.0" of rain is forecast. Additionally, SPC has most of
the area in a slight risk for severe weather on Tuesday.
Widespread showers and scattered thunderstorms are expected
Tuesday afternoon into Tuesday evening as a surface low pressure
system tracks across the area. There still remains uncertainty
regarding where the warm sector will be along the low pressure
system. Instability will be greatest within the warm sector,
leading to a greater chance for severe weather.
A flood watch has been issued through late Tuesday night due to
multiple rounds of showers and thunderstorms impacting the
westernmost portions of the area where QPF is highest. Two to
four inches are likely with locally higher amounts possible in
the area of the watch.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Showers will be ending from west to east across the area Wednesday
except in the Appalachian region as low pressure pulls away from the
coast. Attention will then turn to mountain snow showers Wed night
through Thu night as upper low moves overhead and freezing levels
drop. Off and on snow showers will continue as several disturbances
rotate around drop and colder air continues to usher in on
strengthening NW winds. Cloudy, unsettled conditions with sct-nmrs
rain showers can also be expected at low elevations as additional
shortwave energy rotates around upper low. Winds will also become a
concern Thu into Fri as pressure gradients tighten behind deepening
low offshore. Freq gusts to 35 mph will be common with peak gusts to
50 mph in any shower. Strongest winds appear to be in the Thu night-
Fri morning time frame before gradually subsiding Saturday into
Sunday. Overall, expect a chilly week for early April with improving
weather not expected until next Sunday a week from today.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Unsettled weather will impact all terminals Sunday through
Tuesday. For Sunday afternoon, rain showers will mainly stay
confined to the south with CHO being the only terminal with
rain. There will be a brief lull in precipitation across the
area between 00Z and 05Z before additional showers and
thunderstorms impact the northern terminals. Moving from west to
east, -SHRA and sub-VFR conditions are expected at all terminals
with the exception of CHO. Any thunderstorms could bring strong
wind gusts and lightning. Overall, winds overnight into Monday
will be light outside of showers and thunderstorms.
On Tuesday, a warm front over the forecast area will bring
showers and thunderstorms to all terminals. Gusty winds and
sub-VFR conditions are likely. Some of the thunderstorms on
Tuesday could be severe.
Widespread showers are expected Tue-Tue night. Thunderstorm threat
exists south of I-70 with a severe risk (mainly hail) south of US-
50. The greatest severe risk is over central VA along the I-64
corridor. Anticipate there will be flight restrictions Tue-Tue night
due to the showers and thunderstorms in the area. Persistent showers
should start exiting the area by 12Z Wed, but occasional showers
will be possible through Thu in the vicinity of the upper low. Winds
will become a concern Thu into Fri with gusts to 30 kt likely.
&&
.MARINE..
A frontal boundary stalled across the waters will bring
unsettled weather to the region through early next week. Winds
will be out of the southeast this afternoon, becoming westerly
Monday morning. Winds continue to shift to northeasterly Monday
afternoon, and shift to easterly overnight into Tuesday. Showers
and thunderstorms will be the primary hazard over the waters
through Tuesday night. Winds stay below SCA criteria Sunday
through Tuesday, before increasing to SCA criteria in the
northern portions of the waters Tuesday night. During showers
and thunderstorms, winds may gust to SCA criteria, but this will
not be prolonged.
Thunderstorms will be the primary hazard Tue-Tue night south of US-
50/Bay Bridge. SCA conditions are possible across the southern
waters Tue through the end of next week. Gale force winds are
becoming increasing likely Thu into Fri.
&&
.TIDES/COASTAL FLOODING...
Winds quickly turn south to southeast this afternoon into
tonight, then back to northwest as another wave of low pressure
crosses the area. Winds turn east- northeast Monday night
through mid week as a warm front stalls over the area. Through
Monday, some locations could reach Action Stage during high
tide. Additional coastal flood concerns are possible during the
mid to late part of the upcoming week as persistent onshore flow
likely results in increasing tidal anomalies.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flood Watch from late tonight through late Tuesday night for
MDZ001-501-502.
VA...None.
WV...Flood Watch from late tonight through late Tuesday night for
WVZ501>505.
MARINE...None.
&&
SYNOPSIS...AVS
NEAR TERM...AVS
SHORT TERM...AVS
LONG TERM...LFR
AVIATION...AVS/LFR
MARINE...AVS/LFR
TIDES/COASTAL FLOODING...KRRHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 354 PM EDT Sun Mar 31 2024 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-012000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 354 PM EDT Sun Mar 31 2024 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few thunderstorms could produce gale force wind gusts Monday afternoon into Monday night. There is a slight threat for severe weather on Tuesday into Tuesday night. All severe weather hazards are possible should the threat materialize. Isolated instances of flooding are also possible during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-012000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 354 PM EDT Sun Mar 31 2024 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few severe thunderstorms with damaging wind gusts and large hail are possible along and south of US-48 and I-66 Monday late afternoon into Monday night. Isolated instances of flooding are possible Monday into Monday night along and west of the Blue Ridge and Catoctin Mountains. There is a slight threat for severe weather on Tuesday into Tuesday night. All severe weather hazards are possible should the threat materialize. Isolated instances of flooding are also possible during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times throughout the week. MDZ001-501-502-VAZ503-504-WVZ501>506-012000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 354 PM EDT Sun Mar 31 2024 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight A Flood Watch is in effect for the entire area except eastern Pendleton and Highland Counties from late tonight through late Tuesday night. .DAYS TWO THROUGH SEVEN...Monday through Saturday The Flood Watch for continues for much of the area through late Tuesday night. A few severe thunderstorms with damaging wind gusts and large hail are possible along and south of US-48 Monday late afternoon into Monday night. There is a slight threat for severe weather on Tuesday into Tuesday night. All severe weather hazards are possible should the threat materialize. Isolated instances of flooding are also possible during this time. There is a slight winter storm threat Wednesday night through Thursday night. Travel disruptions are possible should the threat materialize. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times throughout the week.
The Roanoke radar (KFCX), 143 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was reported in Tyro.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162831.